What About Hearing Problems?

Hearing loss is common, according to Pamela Fiebig, AuD, Audiologist Northwestern University Dept of Otolaryngology/Audiology. Speaking before Northwestern Memorial Hospital’s Healthy Transitions Program®, Ms. Fiebig offered the following statistics:

Some 10 million Americans report significant hearing loss. Of those 10 million, four million are over age 65. That is 40 percent, or two out of five seniors. There are five million in the age group 18 to 64 years. Into the teen years, hearing loss percentages are negligible. Up to the end of the teenage years, hearing loss onset increases to barely double digits. But, starting at the age of 20 and reaching to age 39 some 20 percent of the female population and 32 percent of the males start to experience problems with their hearing. Men seem to suffer more than women and Ms. Fiebig reckoned that this was a result of manufacturing and industrial workplace noise which would be decreasing as less manufacturing was being done here.

hearing_difficulties

Some indications that your may be having hearing difficulties is that you need to turn up the TV during shows, but commercials sound fine. Likewise, does it sound like a lot of people you hear mumble? Unclear speach is an early sign of hearing beginning to fail.

So, seniors are very vulnerable to hearing loss, but it reaches down as low as the 20s.

She recommended having basic audiology tested with modern equipment that includes air-conduction evaluating outer to inner ear conditions. There is also bone conduction which evaluates the inner ear and finally, word recognition testing is done.

This testing produces an audiogram that graphically demonstrates where a patient’s hearing problems may exist.

Conductive hearing loss which covers the outer or middle ear can result from ear wax or other block, ear infection, a tumor or perforated eardrum to name a few. This type of situation can often be ‘fixed.’

Sensory hearing loss can come from aging, ototoxic medication, Meniere’s Disease, heredity, noise exposure as well as other causes. These situation usually cannot be fixed and require some kind of hearing aid.

One of the most fascinating to me was the mysterious sounding ototoxic medication. I personally don’t take many drugs, so I am not well informed on side effects. I do watch TV and am always amazed at the side effects that are enumerated in ads for drugs. Nonetheless, I don’t ever remember ever hearing one that said it could damage hearing.

One of the drugs mentioned in the talk was the diuretic Lasix (furosemide).

Checking the web indicated that several chemotherapy agents are also ototoxic.

The one ‘famous’ drug that can damage your hearing I learned is Viagra. According to Sharecare “If you’re a guy taking Viagra, try cutting way back. (Don’t pretend you can’t hear us.) A recent study strongly tied hearing damage to the erectile-dysfunction drug (and possibly to other ED meds), meaning the FDA was right to toughen Viagra’s label in 2007, warning about possible hearing damage.”

Before you go running to Snopes to kill this wive’s tale and protect your candy, here is what the FDA had to say, “A case report in the published literature of sudden hearing loss in a male patient taking Viagra prompted FDA to search the Adverse Event Reporting System (AERS) for postmarketing reports of hearing impairment for all PDE5 inhibitors. FDA found a total of 29 reports of sudden hearing loss, both with and without accompanying vestibular symptoms (tinnitus, vertigo or dizziness), in strong temporal relationship to dosing with Viagra (sildenafil), Cialis (tadalafil) or Levitra (vardenadil).  Hearing loss was also reported in a few patients in clinical trials of these drugs.  There have also been cases of hearing loss reported in patients using Revatio (sildenafil) for the treatment of pulmonary arterial hypertension (PAH).  Though no causal relationship has been demonstrated, FDA believed that the strong temporal relationship between the use of PDE5 inhibitors and sudden hearing loss in these cases warranted revisions to the product labeling for the drug class.”

Clearly, not only Viagra, but other ED drugs like Levitra, Cialis and Revatio share the problem.

It might be worth checking all the side effects of any medications you are currently taking for the likelihood of ototoxicity.

Tony

Leave a comment

Filed under aging, hearing

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s